Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 3, 2017Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Aug 3, 2017, 5:08 PM EDT for Livingston County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:08 PM EDT (21:08 UTC)
Expired
Aug 3, 2017, 5:45 PM EDT
In force
37 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 73 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS81 KBUF 032108
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
508 PM EDT THU AUG 3 2017

NYZ011>013-032145-
Livingston-Wyoming-Genesee-
508 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...
NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES...

At 508 PM EDT, a strong thunderstorm was located over Mount Morris,
or near Letchworth State Park, moving north at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this 
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Locations impacted include...
Geneseo, Letchworth State Park, Perry, Mount Morris, York, Covington,
Leicester, Sonyea and Perry Center.

This includes Interstate 390 between exits 7 and 9.

LAT...LON 4266 7784 4268 7801 4294 7802 4289 7768
TIME...MOT...LOC 2108Z 194DEG 13KT 4273 7793 

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:08 PM EDT, 2 hours earlier.

Area forecast discussion, Aug 3, 3:08 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Buffalo NY
308 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Scattered showers and thunderstorms through the evening hours will
diminish tonight. Humidity will increase further tomorrow, with this
very warm and sticky airmass fueling showers and thunderstorms
tomorrow, of which some may become severe through the late afternoon
and evening hours. Behind a cold front, both air temperatures and
humidity levels will fall, with cooler and more comfortable weather
in store for the upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Regional radars this afternoon display isolated convective
activity...with a few showers across inland WNY and showers
thunderstorms across the North Country. While daytime heating has
brought SBCAPE values over 1000 J/KG this afternoon, weak wind fields
and lift have led to little activity thus far.

Water vapor imagery displays a shortwave moving northeastward across
MI/OH and the western end of Lake Erie this afternoon, and this
feature will increase lift across WNY towards evening, that coupled
with the still plentiful SBCAPE, moisture and lake breeze boundaries
may bring an increase in storms across western portions of WNY.

Behind this shortwave that will track to the north of Lake Ontario
tonight, convection should diminish from the late evening and
through the remainder of the overnight hours. A southerly wind will
maintain tonight warm and muggy with overnight lows in the mid 60s
to around 70.

The first half of tomorrow will remain on the quiet side, with just
isolated showers and perhaps a thunderstorm. A much stronger
shortwave near Minnesota this afternoon will deepen a trough across
the central Great Lakes tonight, with a surface low starting Friday
near the SOO. This low will track to the north of Lake Ontario
tomorrow, but will drive a cold front towards our region Friday
afternoon. Much of the convection tomorrow will likely be along a
pre-frontal trough...one that will bring a line of storms into
western New York through the late afternoon hours.

Southerly winds tonight will increase the low level moisture, such
that dewpoints tomorrow will be a few degrees warmer...nearing the
mid to upper 60s. This moisture combined with daytime temperatures
rising into the mid to upper 80s will bring a stickiness to the air
while increase SBCAPE values to 1500 to 2000 J/KG. As a prefrontal
trough nears the region, combined with bulk shear values rising to
near 40 knots there should be enough moisture, lift and strong wind
fields to support a line, or several segments of thunderstorms that
may become severe with bowing segments across WNY. Damaging wind
gusts will be the primary concern with large hail also possible
within a deepening CAPE profile aloft. This line of storms will near
the Genesee Valley towards the evening hours...and then carry
eastward tomorrow night.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Latest guidance continuing to suggest the idea that a nearly solid
line of convection will be ongoing across the area early Friday
night just ahead of the approaching sharp cold frontal boundary and
vigorous upper level shortwave. At this time there appears to be a
rather significant threat for associated severe weather with this
line as low level wind shear across the region increases, especially
during the evening hours. A few embedded supercells are possible
with a 50 kt 850 mb flow and some directional shear. Although a
linear storm mode is expected, would not rule out the possibility
for an isolated tornado given the amount of directional
shear/helicity forecast. This line will also produce heavy rain with
precipitable water values around 1.5 inches, but the progressive
nature of the system should lower the risk for widespread flooding
unless there is training.

Cooler temperatures and more comfortable humidity levels will follow
the cold frontal passage on Saturday, with highs mainly in the upper
60s to around 70. Meanwhile, temperatures aloft will be cool enough
to support some bands of lake effect rain showers late Friday night
through Saturday night. Southwesterly winds late Friday night will
shift to northwest by Saturday night.

The anomalously strong flow will greatly enhance the risk of
lakeshore flooding along the entire southern and eastern shores of
Lake Ontario due to the combination of waves and high lake levels.
This event will likely be one of the more significant events seen
along the lakeshore this summer season.

High pressure will build into the region late Saturday night, with
fair weather returning on Sunday. Following a chilly night,
temperatures will rebound on Sunday with highs in the 70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Two shortwaves will drop southward across Canada forming a sharp
trough across the Great Lakes by Monday. This trough will form a
surface low, with the low passing near the Eastern Great Lakes
region Monday. There is still some uncertainty with the track and
intensity of the low, with the 12Z ECMWF a faster solution to the
trough/low than 12Z GFS. The 12Z GFS is on the slower solution to
its GEFS ensemble members...will side towards the faster
ECMWF...with the surface low passing near or just south of the
region Monday, and the upper level trough passing Tuesday.

There is little SBCAPE with this system...and will leave thunder out
of the forecast for Monday. There will be some instability Monday
night ahead of the upper level trough and at a point when the
primary surface low makes it's farther northward position...and this
period is when we may see some thunderstorms, especially near the
warmer lakes.

The surface low will redevelop off the coastline Monday night, with
showers Tuesday diminishing through the day. Warmer temperatures
Monday will be followed by cooler temperatures Tuesday under the
upper level trough.

High pressure will near the region again for Wednesday, with dry
weather likely and increasing amounts of sunshine.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
For the 18Z TAFS VFR flight conditions were across the region, and
these conditions should hold through the TAF cycle...outside of any
storms.

Shower and thunderstorm activity will be isolated through the
afternoon today, increase near the KJHW/KBUF/KIAG airfields this
evening as a quick moving shortwave passes nearby.

A few showers and thunderstorms will be possible again tomorrow from
around noontime onward, with the greatest risk coming after the
close the 18Z TAFS.

Outlook... Friday afternoon and evening...Showers and thunderstorms
becoming widespread...along with areas of IFR/MVFR.
Saturday......Mainly VFR with a chance of showers.
Sunday...VFR.
Monday...VFR to MVFR with showers and thunderstorms becoming likely.
Tuesday...VFR to MVFR with chance for showers and thunderstorms.

&&

.MARINE...
A weak wind field will maintain minimal waves on the lakes through
tomorrow afternoon. A cold front will then cross the Eastern Great
Lakes Friday afternoon and overnight, bringing first a line of
strong storms ahead of the front, and then a veering wind to
westerly behind the front. These westerly winds will increase to
likely small craft thresholds and increase waves to over 4 feet
overnight Friday and through Saturday night.

High pressure on Sunday will return calmer conditions to the lakes,
with winds diminished and waves returning to 2 feet or less.

&&

.TIDES/COASTAL FLOODING...
Have issued a coastal flood warning for the entire lakeshore as
westerly winds increase Friday night behind a strong cold front.
With these winds remaining strong Saturday and Saturday night
waves will increase on Lake Ontario to around 6 to 9 feet. These
waves combined with an already high lake level will bring an
increase to coastal flooding across low lying areas of Lake
Ontario. Greatest impacts will likely be across the eastern
section of the lake, where waves will be greatest.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 8 AM Saturday to 11 AM EDT Sunday
     for NYZ003>007.
     Lakeshore Flood Warning from 8 AM Saturday to midnight EDT
     Saturday night for NYZ001-002.
MARINE...None.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...APFFEL/THOMAS
AVIATION...THOMAS
MARINE...THOMAS
TIDES/COASTAL FLOODING...THOMAS
Hazardous weather outlook, Aug 3, 2:42 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
242 PM EDT Thu Aug 3 2017

NYZ008-010>014-019>021-085-041845-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
242 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms may contain small hail and produce
heavy downpours with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms late Friday afternoon and Friday evening
may become severe, with damaging winds being the primary risk. These
storms may also produce very heavy downpours with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>007-041845-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
242 PM EDT Thu Aug 3 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 AM SATURDAY TO 11 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms may contain small hail and produce
heavy downpours with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

Showers and thunderstorms late Friday afternoon and Friday evening
may become severe, with damaging winds being the primary risk. These
storms may also produce very heavy downpours with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-041845-
Niagara-Orleans-
242 PM EDT Thu Aug 3 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 AM SATURDAY TO MIDNIGHT
EDT SATURDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected this afternoon and
evening. Some of these storms may contain small hail and produce
heavy downpours with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

Showers and thunderstorms late Friday afternoon and Friday evening
may become severe, with damaging winds being the primary risk. These
storms may also produce very heavy downpours with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-041845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
242 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms late Friday afternoon and Friday evening
may become severe, with damaging winds being the primary risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 3, 12:22 PM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1222 PM EDT THU AUG 3 2017

NYZ008-031700-
Lewis-
1222 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEWIS COUNTY...

At 1222 PM EDT, a strong thunderstorm was located over Lowville, or
21 miles north of Boonville, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lowville, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg,
Croghan, Belfort, Soft Maple Reservoir, Kirschnerville and Beaver
Falls.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4367 7548 4383 7560 4403 7516 4387 7514
      4380 7513
TIME...MOT...LOC 1622Z 279DEG 7KT 4378 7547

TMA
Local storm report, Aug 3, 12:39 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1239 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             LOWVILLE                43.79N  75.49W
08/03/2017  M0.88 INCH       LEWIS              NY   TRAINED SPOTTER

            HAIL REPORTED ON THE SOUTH SIDE OF LOWVILLE

&&

EVENT NUMBER BUF1701299

DK
Special weather statement, Aug 3, 1:56 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
156 PM EDT THU AUG 3 2017

NYZ007-008-031830-
Jefferson-Lewis-
156 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JEFFERSON AND NORTH
CENTRAL LEWIS COUNTIES...

At 155 PM EDT, a strong thunderstorm was located 8 miles northeast of
Herrings, or 12 miles east of Fort Drum, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Antwerp, Harrisville, Lake Bonaparte, Natural Bridge and Diana
Center.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4415 7528 4399 7553 4411 7571 4426 7555
TIME...MOT...LOC 1755Z 222DEG 23KT 4412 7555

Welch
Special weather statement, Aug 3, 3:32 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
332 PM EDT THU AUG 3 2017

NYZ002-003-011-032000-
Orleans-Genesee-Monroe-
332 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORLEANS...NORTHWESTERN
MONROE AND NORTHEASTERN GENESEE COUNTIES...

At 331 PM EDT, a strong thunderstorm was located near Holley, or 7
miles southeast of Albion, moving north at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Brockport, Albion, Hamlin Beach State Park, Holley, Point Breeze,
Kent, Clarendon, Kendall, Fancher and Morton.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4337 7789 4310 7798 4312 7817 4341 7821
      4342 7818
TIME...MOT...LOC 1931Z 189DEG 17KT 4317 7809

Welch
Special weather statement, Aug 3, 4:40 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
440 PM EDT THU AUG 3 2017

NYZ010-012-085-032115-
Southern Erie-Wyoming-Northern Erie-
440 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WYOMING AND
SOUTHEASTERN ERIE COUNTIES...

At 439 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boston to near Chaffee. Movement was
north at 15 mph.

Winds up to 40 mph and half inch hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
West Seneca, East Aurora, Elma, Boston, Marilla, Springville,
Bennington, Colden, Orchard Park and Attica.

LAT...LON 4286 7871 4287 7818 4255 7835 4249 7892
TIME...MOT...LOC 2039Z 194DEG 14KT 4259 7874 4263 7843

Church
Special weather statement, Aug 3, 5:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
508 PM EDT THU AUG 3 2017

NYZ011>013-032145-
Livingston-Wyoming-Genesee-
508 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING...
NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES...

At 508 PM EDT, a strong thunderstorm was located over Mount Morris,
or near Letchworth State Park, moving north at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Geneseo, Letchworth State Park, Perry, Mount Morris, York, Covington,
Leicester, Sonyea and Perry Center.

This includes Interstate 390 between exits 7 and 9.

LAT...LON 4266 7784 4268 7801 4294 7802 4289 7768
TIME...MOT...LOC 2108Z 194DEG 13KT 4273 7793

Church

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:22 PM EDTSpecial Weather StatementBUFLewis38 min
Aug 3, 12:35 PM EDTSevere Thunderstorm WarningBUFLewis32 min
Aug 3, 1:56 PM EDTSpecial Weather StatementBUFLewis34 min
Aug 3, 2:42 PM EDTLakeshore Flood WarningBUFCayuga, Jefferson, Monroe, Niagara, Orleans, Oswego and 1 more61 hr
Aug 3, 3:32 PM EDTSpecial Weather StatementBUFOrleans28 min
Aug 3, 4:40 PM EDTSpecial Weather StatementBUFErie35 min
Aug 3, 5:11 PM EDTSpecial Weather StatementBUFGenesee34 min
Aug 3, 5:29 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans46 min
Aug 3, 5:52 PM EDTSpecial Weather StatementBUFMonroe53 min
Aug 3, 6:00 PM EDTSpecial Marine WarningBUF60 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.